Tornadoes · United States · North Carolina · 2003

F0 tornado, Aberdeen, North Carolina, July 2, 2003

This F0 tornado ran 10.0 miles across Moore County on July 2, 2003, touching down at 1:49 PM EDT and reaching 50 yards wide. It killed nobody.

The rating scale

Tracks are drawn in the color of the rating. The Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. F040 to 72 mphthis tornado

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. F173 to 112 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. F2113 to 157 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. F3158 to 206 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. F4207 to 260 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. F5261 to 318 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
F0
Date
July 2, 2003
Touchdown
1:49 PM EDT (17:49 UTC)
Path length
10.0 miles (16.1 km)
Path width
50 yards (46 m)
Deaths
0
Injuries
0
County
Moore County
Touchdown point
35.150, -79.470
Lift-off point
35.230, -79.320
Record number
532

What the Weather Service recorded

A tornado was sighted moving northeast between Aberdeen and Vass. Numerous trees were blown down along the path, and some homes and vehicles were damaged.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The warnings

20 minutes of warning. NWS RAH issued a tornado warning for this county at 17:29 UTC, 20 minutes before the tornado touched down, in force until 18:15 UTC.

Issued (UTC)ExpiredProductOffice
17:29 UTC18:15 UTCTornado WarningRAH

Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.

The forecast that day

The Storm Prediction Center had this point in a General Thunderstorms Risk. The outlook in force was issued at 16:04 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before the tornado touched down at Jul 2, 10:00 AM EDT, 3 hours 49 minutes earlier.

Area forecast discussion, Jul 2, 10:00 AM EDT, 3 hours 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
1000 AM EDT WED JUL 2 2003

INTERMEDIATE RAOB FROM GSO AT 18Z SCHEDULED.

WITH THE DRY SLOT ALOFT BECOMING ESTABLISHED AND REDUCING WATER
LOADING...WIDESPREAD FLOODING POTENTIAL MAY HAVE DIMINISHED OVER
WESTERN AND CENTRAL AREAS.  BUT WITH THE CIRCULATION OF BILL STILL
TO OUR WEST MOVING VERY SLOWLY...BANDED DEEP CONVECTION WITH TRAIN
EFFECT THUNDERSTORMS IS STILL POSSIBLE.  FOR THIS REASON...THE FLOOD
WATCH WILL REMAIN IN EFFECT FOR THE ENTIRE AREA UNTIL 4 PM THIS
AFTERNOON.

SLIGHT RISK FOR SEVERE THUNDERSTORMS WILL REMAIN OVER MOST OF THE
AREA AS WELL.  EARLY MORNING GSO RAOB SHOWED HIGH HELICITY...OVER
400 M*2/S*2...BUT UPSTREAM PROFILER NEAR CLT SHOWED DIMINISHING
HELICITY WITH PASSAGE OF THE EASTERLY JET AS INDICATED BY THE ETA
MODELS.

.RAH...FLOOD WATCH THROUGH 400 PM EDT TODAY.

RFG
Hazardous weather outlook, Jul 2, 4:55 AM EDT, 8 hours 54 minutes before
NCZ007>011-021>028-038>043-073>078-083>086-088-089-021045-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
455 AM EDT WED JUL 2 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...TODAY
THERE IS A SLIGHT CHANCE OF SEVERE THUNDERSTORMS CONTAINING
LARGE HAIL AND DAMAGING WINDS AND POSSIBLY ISOLATED TORNADOES FOR
THE CENTRAL AND EASTERN SECTIONS OF CENTRAL NORTH CAROLINA.
ADDITIONALLY...AS THE REMNANTS OF TROPICAL DEPRESSION BILL TRACK
NORTHEAST ACROSS WESTERN NORTH CAROLINA...BANDS OF HEAVY RAINS
WILL MOVE ACROSS THE AREA WHICH COULD RESULT IN FLOODING. A FLOOD
WATCH IS IN EFFECT TODAY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. HOWEVER THERE
IS A CHANCE FOR SCATTERED AFTERNOON AND EVENING SHOWERS AND
THUNDERSTORMS THURSDAY THROUGH SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER NETWORK ACTIVATION MAY BE NEEDED LATER THIS
MORNING AND THROUGH THE DAY FOR HEAVY RAINFALL REPORTS AND POSSIBLE
SEVERE WEATHER.

RA

In the hours before

Special weather statement, Jul 2, 9:23 AM EDT, 4 hours 26 minutes before
NCZ007>011-021>028-038>043-073>078-083>086-088-089-030122-

SEVERE WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE RALEIGH NC
923 AM EDT WED JUL 2 2003

THIS OUTLOOK IS FOR CENTRAL NORTH CAROLINA THROUGH TODAY.

HAZARDOUS WEATHER...
ISOLATED TORNADOES...THUNDERSTORM WIND GUSTS TO 70 MPH...AND VERY
HEAVY RAIN ARE POSSIBLE WITHIN BANDS OF THUNDERSTORMS TODAY OVER
CENTRAL NORTH CAROLINA.

SKYWARN SPOTTERS...
NETWORK ACTIVATION OF SKYWARN SPOTTERS MAY BE REQUIRED LATER TODAY.

SYNOPSIS...
THE REMNANTS OF TROPICAL STORM BILL WILL TRACK ACROSS NORTHWEST
NORTH CAROLINA TODAY. BANDS OF HEAVY SHOWERS AND THUNDERSTORMS ARE
EXPECTED TO TRACK NORTHEAST ACROSS THE AREA. HEAT AND HIGH HUMIDITY
LEVELS WILL PROVIDE AMPLY FUEL FOR STRONG THUNDERSTORMS WITHIN THE
CIRCULATION OF LOW PRESSURE CAUSE BY REMNANTS OF BILL.

RFG

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Greensboro/Hi Pt, NC (KGSO), 12:00Z

5.8 hours before the tornado, 109 km from the path. July 2, 2003.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2003-07-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 0 joules per kilogram, CIN -64734, lifted condensation level 573 meters above ground. Wind barbs in knots down the right edge.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2003-07-02The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 324 square meters per square second, 0 to 6 km bulk shear 44 knots.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
-64734 J/kg
Surface CAPE
0 J/kg
Mixed-layer LCL
573 m above ground
0-6 km bulk shear
44 kt
0-1 km bulk shear
33 kt
0-1 km storm-relative helicity
324 m²/s²
0-3 km storm-relative helicity
511 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
4.0 K/km

Open this sounding in Storm Lab

Greensboro/Hi Pt, NC (KGSO), 00:00Z

6.2 hours after it, 109 km from the path. July 3, 2003.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 00:00Z on 2003-07-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 29 joules per kilogram, CIN -5, lifted condensation level 629 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Greensboro/Hi Pt, NC at 00:00Z on 2003-07-03The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 14 square meters per square second, 0 to 6 km bulk shear 22 knots.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
29 J/kg
Mixed-layer CIN
-5 J/kg
Surface CAPE
640 J/kg
Mixed-layer LCL
629 m above ground
0-6 km bulk shear
22 kt
0-1 km bulk shear
9 kt
0-1 km storm-relative helicity
14 m²/s²
0-3 km storm-relative helicity
46 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
5.2 K/km

Open this sounding in Storm Lab

The surface observations

Southern_pines_awos (SOP), 5 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
15:55 UTC73.471.6190° 7 kt1012.2
16:15 UTC75.271.6150° 6 kt1012.2
16:35 UTC75.271.6140° 6 kt1011.5
16:55 UTC75.273.4130° 6 kt1011.2
17:15 UTC75.273.480° 6 kt1010.5VCTS
17:35 UTC75.273.450° 7 kt1010.2TS
17:55 UTC73.471.630° 8 kt181010.2TS
18:15 UTC73.471.6180° 5 kt1010.5VCTS
18:35 UTC73.471.6220° 8 kt1010.5TS
18:55 UTC7775.2200° 9 kt1010.2VCTS
19:15 UTC75.273.4200° 13 kt171010.5
19:35 UTC7775.2190° 7 kt1009.8

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Raleigh/Durham radar (KRAX), 98 km away, was scanning. The volume nearest the touchdown began at 17:48 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

This ground now

The live radar over the trackEvery 2003 tornado in North CarolinaEvery tornado in North Carolina since 1950Warnings in force in North Carolina nowThe forecast where you are

The other tornadoes of July 2, 2003

12 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
July 24:00 AM EDTF1Williamsburg, SC1.0100$70,000
July 210:55 AM EDTF0Carteret, NC0.120
July 211:10 AM EDTF0Carteret, NC0.130$2,000
July 212:06 PM EDTF0Columbus, NC0.730$10,000
July 212:55 PM EDTF1Onslow, NC1.050$60,000
July 21:10 PM EDTF0Onslow, NC0.120
July 22:40 PM EDTF0Craven, NC0.330$2,000
July 22:53 PM EDTF0Onslow, NC0.120
July 23:00 PM EDTF0Jones, NC0.120
July 23:50 PM CDTF0Beltrami, MN0.125
July 28:00 PM EDTF1Bladen, NC0.875$20,000
July 29:30 PM EDTF0Pitt, NC0.130$3,000

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.